Alert archive / Arizona / Tornado Warnings in 1999

Tornado Warning 1, NWS Las Vegas, NV

September 13, 1999Mohave County, Arizona

NWS Las Vegas, NV issued this tornado warning at Sep 13, 1999, 10:29 PM MST for Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 13, 1999, 10:29 PM MST (05:29 UTC)
Expired
Sep 13, 1999, 11:15 PM MST
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mohave County, AZ

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 5.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3419 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 140535 RRA
TORLAS
AZC015-140615-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1029 PM MST MON SEP 13 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE FOLLOWING LOCATION...OATMAN AND OLD ROUTE 66
  BETWEEN THE OATMAN AREA AND MCCONICO (ABOUT 5 MILES SOUTHWEST OF 
  KINGMAN). THIS WARNING DOES NOT INCLUDE KINGMAN.

* UNTIL 1115 PM MST

* AT 1029 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO OVER OATMAN...OR ABOUT
  12 MILES SOUTHEAST OF BULLHEAD CITY...MOVING NORTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE...
  NEAR MCCONICO OR 6 MILES SOUTHWEST OF KINGMAN AT 1115 PM MST

  THIS STORM WILL ALSO PRODUCE LARGE HAIL...WIND GUSTS OVER 60 MPH   
  AND VERY HEAVY RAIN.

LAT...LON 3506 11453 3492 11438 3513 11405 3530 11424

SKRBAC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this tornado warning went out at Sep 13, 9:40 PM MST, 49 minutes earlier.

Area forecast discussion, Sep 13, 9:40 PM MST, 49 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 PM PDT MON SEP 13 1999

SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE CALIFORNIA
COAST WILL MOVE SLOWLY INTO NORTHERN NEVADA TONIGHT AND TUESDAY. IN
ADVANCE OF THIS SYSTEM...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN
PLACE FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. BY
WEDNESDAY...THE LOW PRESSURE SYSTEM WILL WEAKEN AND A FLOW OF
SLIGHTLY DRIER AIR WILL BEGIN TO PUSH INTO THE REGION. THIS WILL
LIMIT ANY THUNDERSTORMS TO ONLY THE HIGHER TERRAIN OF SOUTH CENTRAL
NV AND NORTHWEST ARIZONA.

DISCUSSION...NOT A CLEAR CUT SITUATION TONIGHT. UPPER LOW SAGGING SWD
THROUGH CENTRAL CA WITH DIFFLUENT FLOW AFFECTING NRN TWO-THIRDS OF
AREA. 60-70KT JET AXIS RUNNING ACROSS SRN THIRD AND HARD TO PINPOINT
IF RIGHT ENTRANCE REGION DYNAMICS WILL OR ARE COMING INTO PLAY. WATER
VAPOR SEEMS TO INDICATE GENERAL LIFT IN THE ATMOSPHERE OVER ALL OF NV
AND NW AZ WITH SOME DRIER AIR MOVING INTO SAN BERNARDINO COUNTY CA.
LOWER LEVEL MOISTURE IS DOWN FROM LAST NIGHT BUT PRECIPITABLE WATER
SOUNDER SHOWING SLIGHT INCREASE LAST SEVERAL HOURS WITH VALUES FROM 1
TO 1.25 INCHES OVER SRN CLARK...ERN SAN BERNARDINO AND SWRN MOHAVE
COUNTY. COUPLE STRONG CELLS HAVE DEVELOPED OVER THE PAST HOUR IN ERN
SAN BERNARDINO COUNTY AND SRN CLARK COUNTY AND ARE NOW MOVING INTO
WRN MOHAVE COUNTY. WILL CUT BACK ON COVERAGE FOR WRN CLARK AND ERN
SAN BERNARDINO REST OF TONIGHT BUT KEEP THEN GOING ELSEWHERE. STILL
THE POTENTIAL FOR REDEVELOPMENT TO THE SW OF THE LAS VEGAS VALLEY BUT
SEEMS LIKE WINDOW OF OPPORTUNITY IS WANING WITH EACH HOUR...AT LEAST
FOR SIGNIFICANT DEVELOPMENT. ISOLATED COVERAGE A MUCH MORE REALISTIC
POSSIBILITY. ETA SHOWS DRYING MOVING INTO SWRN ZONES TOMORROW AND
WILL TONE BACK COVERAGE AND LITTLE AND LET MID CREW DECIDE IF IT
SHOULD BE REMOVED ENTIRELY FOR LAS VEGAS VALLEY AND SPRING MOUNTAINS.
SKRBAC

LAS...NONE.

In the hours before

Local storm report, Sep 13, 4:43 PM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SECOND UPDATE FOR SUNDAYS EVENT
NATIONAL WEATHER SERVICE LAS VEGAS NEVADA
443 PM PDT MON SEP 13 1999

TIME(PST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1600 PM    4NW HENDERSON             NV   0.88 INCH HAIL
09/12/99   CLARK                          GREEN VALLEY AND WARM
                                          SPRINGS IN GREEN VALLEY
                                          SECTION OF HENDERSON.

1900 PM    14W LAS VEGAS             NV   FLASH FLOODING
09/12/99   CLARK                          0.70 INCHES OF RAIN
                                          BETWEEN 630 AND 700 PM
                                          PST WITH ROADS IN RED
                                          ROCK CANYON WASHED OUT
                                          AND COVERED WITH LARGE
                                          ROCKS.

PS/132343Z

Nearby

Tornado Warnings in Arizona, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.